Geometric and Functional Analysis

, Volume 21, Issue 1, pp 36–69 | Cite as

Linear Forms and Higher-Degree Uniformity for Functions On \({\mathbb{F}^{n}_{p}}\)

Article

Abstract

In [GW1] we began an investigation of the following general question. Let L1, . . . , Lm be a system of linear forms in d variables on \({F^n_p}\), and let A be a subset of \({F^n_p}\) of positive density. Under what circumstances can one prove that A contains roughly the same number of m-tuples L1(x1, . . . , xd), . . . , Lm(x1, . . . , xd) with \({x_1,\ldots, x_d \in {\mathbb F}^n_p}\) as a typical random set of the same density? Experience with arithmetic progressions suggests that an appropriate assumption is that \({||A - \delta 1||_{U{^k}}}\) should be small, where we have written A for the characteristic function of the set A, δ is the density of A, k is some parameter that depends on the linear forms L1, . . . , Lm, and \({|| \cdot ||_U{^k}}\) is the kth uniformity norm. The question we investigated was how k depends on L1, . . . , Lm. Our main result was that there were systems of forms where k could be taken to be 2 even though there was no simple proof of this fact using the Cauchy–Schwarz inequality. Based on this result and its proof, we conjectured that uniformity of degree k − 1 is a sufficient condition if and only if the kth powers of the linear forms are linearly independent. In this paper we prove this conjecture, provided only that p is sufficiently large. (It is easy to see that some such restriction is needed.) This result represents one of the first applications of the recent inverse theorem for the Uk norm over \({F^n_p}\) by Bergelson, Tao and Ziegler [TZ2], [BTZ]. We combine this result with some abstract arguments in order to prove that a bounded function can be expressed as a sum of polynomial phases and a part that is small in the appropriate uniformity norm. The precise form of this decomposition theorem is critical to our proof, and the theorem itself may be of independent interest.

Keywords and phrases

Higher order Fourier analysis uniformity norms solutions to systems of linear equations 

2010 Mathematics Subject Classification

11B30 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. BTZ.
    Bergelson V., Tao T., Ziegler T.: An inverse theorem for the uniformity seminorms associated with the action of \({F^\omega_p}\). Geom. Funct. Anal. 19(6), 1539–1596 (2010)MathSciNetMATHCrossRefGoogle Scholar
  2. G1.
    Gowers W.T.: A new proof of Szemerédi’s theorem. Geom. Funct. Anal. 11, 465–588 (2001)MathSciNetMATHCrossRefGoogle Scholar
  3. G2.
    Gowers W.T.: Decompositions, approximate structure, transference, and the Hahn–Banach theorem. Bull. London Math. Soc. 42(4), 573–606 (2010)MathSciNetMATHCrossRefGoogle Scholar
  4. GW1.
    Gowers W.T., Wolf J.: The true complexity of a system of linear equations. Proc. London Math. Soc. 100(3), 155–176 (2010)MathSciNetMATHCrossRefGoogle Scholar
  5. GW2.
    W.T. Gowers, J. Wolf, Linear forms and quadratic uniformity for functions on \({\mathbb{F}^{n}_{p}}\), Arxiv preprint arXiv:1002.2209 (2010).Google Scholar
  6. GW3.
    W.T. Gowers, J. Wolf, Linear forms and quadratic uniformity for functions on ZN, Arxiv preprint arXiv:1002.2210 (2010).Google Scholar
  7. Gr1.
    Green B.J.: A Szemerédi-type regularity lemma in abelian groups. Geom. Funct. Anal. 15, 340–376 (2005)MathSciNetMATHCrossRefGoogle Scholar
  8. Gr2.
    B.J. Green, Montreal lecture notes on quadratic Fourier analysis. in “Additive Combinatorics (Montréal 2006, (Granville, et al., eds), CRM Proceedings 43, AMS (2007), 69–102.Google Scholar
  9. GrT1.
    Green B.J., Tao T.: An inverse theorem for the Gowers U 3(G) norm. Proc. Edinburgh Math. Soc. 51, 73–153 (2008)MathSciNetMATHCrossRefGoogle Scholar
  10. GrT2.
    Green B.J., Tao T.: The primes contain arbitrarily long arithmetic progressions. Annals of Math. 167, 481–547 (2008)MathSciNetMATHCrossRefGoogle Scholar
  11. GrT3.
    Green B.J., Tao T.: The distribution of polynomials over finite fields. with applications to the Gowers norms, Contrib. Discrete Math 4(2), 1–36 (2009)MathSciNetMATHGoogle Scholar
  12. GrT4.
    Green B.J., Tao T.: Linear equations in primes. Annals of Math. 171, 1753–1850 (2010)MathSciNetMATHCrossRefGoogle Scholar
  13. GrT5.
    B.J. Green, T. Tao, An arithmetic regularity lemma, an associated counting lemma, and applications, in “An Irregular Mind: Szemeredi is 70”, Bolyai Society Math. Studies 21 (2010).Google Scholar
  14. GrTZ.
    B.J. Green, T. Tao, T. Ziegler, An inverse theorem for the Gowers U s+1[N] norm, Arxiv preprint arXiv:1009.3998 (2010).Google Scholar
  15. L.
    Leibman A.: Orbit of the diagonal of a power of a nilmanifold. Trans. Amer. Math. Soc. 362, 1619–1658 (2010)MathSciNetMATHCrossRefGoogle Scholar
  16. LoMS.
    S. Lovett, R. Meshulam, A. Samorodnitsky, Inverse Conjecture for the Gowers norm is false, in “Proceedings of the 40th Annual ACM Symposium on Theory of Computing”, ACM New York, NY, USA (2008), 547–556.Google Scholar
  17. S.
    A. Samorodnitsky, Low-degree tests at large distances, in Proceedings of the Thirty-Ninth Annual ACM Symposium on Theory of Computing, ACM New York, NY, USA (2007), 506–515.Google Scholar
  18. T.
    T. Tao, A quantitative ergodic theory proof of Szemerédi’s theorem, Electron. J. Combin. 13:1 (2006), Research Paper 99 (2006).Google Scholar
  19. TZ1.
    Tao T., Ziegler T.: The primes contain arbitrarily long polynomial progressions. Acta Mathematica 201(2), 213–305 (2008)MathSciNetMATHCrossRefGoogle Scholar
  20. TZ2.
    Tao T., Ziegler T.: The inverse conjecture for the Gowers norm over finite fields via the correspondence principle. Analysis & PDE 3, 1–20 (2010)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Department of Pure Mathematics and Mathematical StatisticsUniversity of CambridgeCambridgeUK
  2. 2.Department of MathematicsRutgers The State University of New JerseyPiscatawayUSA

Personalised recommendations